Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2002, 3:44 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 3:44 PM MDT (21:44 UTC)
- Expired
- Jun 3, 2002, 4:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:55 PM MDT | Hail 0.75 | Arriba, CO | |
| Jun 3, 4:17 PM MDT | Hail 1.25 | Flagler, CO | |
| Jun 3, 4:23 PM MDT | Hail 1.5 | Flagler, CO | |
| Jun 3, 4:30 PM MDT | Hail 1 | Flagler, CO | |
| Jun 3, 4:40 PM MDT | Hail 1 | Seibert, CO | |
| Jun 3, 4:48 PM MDT | Hail 1 | Seibert, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS53 KGLD 032144
SVRGLD
COC063-032245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT MON JUN 3 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 445 PM MDT
* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES WEST OF FLAGLER...OR ABOUT 56 MILES
WEST OF BURLINGTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLAGLER AT 405 PM MDT
SEIBERT AT 425 PM MDT
VONA AT 435 PM MDT
STRATTON AT 445 PM MDT
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MDT. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
&&
LAT...LON 3946 10342 3921 10348 3904 10315 3903 10263
3947 10251
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:17 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 3, 1:17 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 117 PM MDT MON JUN 3 2002 FORECAST CHALLENGE IS PRECIP/SVR CHANCES TONIGHT FOLLOWED BY TEMPS/PRECIP TUESDAY WATER VAPOR AND UPPER AIR ANALYSIS SHOWS RIDGE BREAKING DOWN ACRS CWA WITH 40 TO 60 METER HGHT FALLS OVER THE CENTRAL PLAINS. STRONG MID/UPPER LVL TROF AND ASSOCIATED SHORT WAVE/JET ENERGY OVER DESERT SW IS MOVING TOWARD OUR CWA. RAOB DATA THIS MORNING INDICATED 70KT JET AT 250MB ACRS NEW MEXICO AND ARIZONA MOVING TOWARD THE HIGH PLAINS AS TROF LIFTS NORTH. FEEL ETA HAS INITIALIZED THE BEST WITH JET MAX AND POSITION/STRENGTH OF TROF OVER SW CONUS. 850/700MB ETA WAS TOO AGGRESSIVE WITH CAA BEHIND FRONT ACRS NORTHERN PLAINS BUT FELT IT WAS HANDLING POSITION/MOVEMENT OF SFC FRONT WELL. TONIGHT...MID/UPPER LVL TROF SLOWLY MOVES EAST TOWARD HIGH PLAINS WITH SHORT WAVE/JET ENERGY ROTATING AROUND BASE AND EJECTING ACRS OUR CWA TONIGHT. MANY FACTORS LOOK GOOD FOR SVR THUNDERSTORMS ACRS OUR CWA THIS EVENING/TONIGHT. SFC PROGS INDICATES FRONT WILL LIFT NORTH AND STALL ACRS SOUTHERN CWA. THIS WILL ACT AS A FOCAL POINT FOR CONVERGENCE...INSTABILITY...AND MOISTURE. GOOD SVR WX PARAMETER TONIGHT ASSOCIATED ALONG AND NORTH OF FRONT WITH CAPE VALUES NEAR 2500 J/KG...TTS IN THE MID 50S...K-INDEX NEAR 40...AND LIS VALUES AROUND -5. THIS COMBINED WITH LOW LVL VEERING OF WINDS PROVIDED BY EASTERLY SFC FLOW BEHIND FRONT AND SW FLOW ALOFT WILL ENHANCE VERTICAL WIND SHEAR. THE SHEAR PARAMETERS WILL BE SUFFICIENT ENOUGH FOR ROTATING UPDRAFTS TO SUPPORT DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THE MAIN SVR WX POTENTIAL WILL BE LARGE HAIL/DAMAGING WINDS...BUT A FEW WEAK TORNADO ACRS EASTERN COLORADO ZONES CANNOT BE RULED OUT...WHERE LCL AND LFC HGHTS ARE LOWER. I WILL MENTION 90 TO 100 POPS ACRS MOST OF CWA AND SVR WORDING. 850- 700MB 2-D FRONTOGENESIS SHOWS STRONG FORCING ASSOCIATED WITH MID LVL CAA ACRS OUR CWA...ALONG WITH PLENTY OF MID LVL OMEGA WITH NOSE OF 250MB JET AND VORT MAX CROSSING CWA TONIGHT. TEMPS WILL BE CLOSE TO PROGGED SFC DWPTS TONIGHT...MAINLY NEAR 50 WEST TO MID 50S EAST. TUESDAY-WEDNESDAY...MID/UPPER TROF SLOWLY LIFTS ACRS CENTRAL HIGH PLAINS AND SFC COLD FRONT DROPS ACRS NORTHERN TEXAS AND SE KANSAS. STRONG VORT MAX ROTATES THROUGH CWA ON TUESDAY AND PROVIDES SUFFICIENT LIFT FOR SHOWERS ACRS CWA. I WILL MENTION LIKELY POPS BASED ON LIFT...MID LVL MOISTURE...AND MID LVL FORCING WITH VORT/JET MAX. TEMPS WITH NORTHEAST UPSLOPE FLOW AND PLENTY OF BOUNDARY LAYER RH OVER FA WILL ONLY BE IN THE 60S. TUESDAY NITE SUBSIDENCE DEVELOPS BEHIND SHORT WAVE ENERGY AND SKIES WILL BECOME PARTLY CLOUDY AFTER MIDNIGHT WITH PATCHY FOG. THIS COMBINED WITH SFC DWPTS IN THE MID 40S AND LIGHT SFC WINDS TEMPS WILL DROP IN THE 40S TO NEAR 50. WEDNESDAY...TROF LIFTS OUT AND WEAKENS AS MID/UPPER LVL RIDGE DEVELOPS ACRS WESTERN CONUS. WITH PLENTY OF SUNSHINE SFC TEMPS WILL WARM BACK INTO THE 70S/80S. THURSDAY...RIDGE CONTINUES ACRS CWA WITH HGHTS/THICKNESS VALUES INCREASING. 850MB TEMPS AND SOUTHERLY WINDS WILL SUPPORT TEMPS IN THE 80S WITH DRY CONDITIONS. EXTENDED...MID/UPPER LVL RIDGE CONTINUES ACRS DESERT SW WITH EMBEDDED SHORT WAVE/JET ENERGY ASSOCIATED WITH ZONAL FLOW ACRS NORTHERN CONUS. I WILL CONTINUE TO MENTION TRW FOR FRIDAY WITH DRYLINE PROGGED TO BE ACRS CWA ALONG WITH A WEAK DISTURBANCE ALOFT. SATURDAY...SHORT WAVE/JET ENERGY FROM THE NW CONUS APPROACHES CWA AND WILL CONTINUE TO MENTION TRW. 850MB TEMPS AND THICKNESS VALUES INDICATE TEMPS WILL BE NEAR 90 FRIDAY AND DROP BACK INTO THE 80S SATURDAY. SUNDAY INTO MONDAY...MID/UPPER LVL RIDGE OVER DESERT SW BUILDS AND HGHTS/THICKNESS VALUES INCREASE ACRS CWA. THEREFORE WILL KEEP FORECAST DRY AND MENTION TEMPS SLIGHTLY BELOW NORMAL SUNDAY BUT AS WINDS TURN SOUTHERLY OUR TEMPS WILL WARM BACK INTO THE 80S/90S FOR MONDAY. .GLD...NONE. TABER
In the hours before
Special weather statement, Jun 3, 10:45 AM MDT, 4 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON JUN 3 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. A COLD FRONT MOVED THROUGH THE TRI-STATE AREA THIS MORNING BRINGING AN INCREASE IN LOW LEVEL MOISTURE TO THE AREA. LOW CLOUDS EXTENDED FROM THE COLORADO/KANSAS STATE LINE EAST TO COLBY AND MCCOOK WHERE INSTABILITY WAS LOW. FROM TRIBUNE NORTHWEST TO YUMA IT WAS SUNNY AND MORE UNSTABLE. DURING THE LATE AFTERNOON HOURS AND INSTABILITY AND MOISTURE AXIS WILL SET UP ALONG AND WEST OF A LINE FROM YUMA AND BURLINGTON COLORADO TO TRIBUNE KANSAS. THE COMBINATION OF STRONG DAYTIME HEATING...CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS...AND INCREASING WINDS ALOFT WILL PROVIDE A FAVORABLE SETUP FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOES...ALBEIT SMALL...WILL ALSO EXIST. THESE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS PRODUCING WIDESPREAD RAINFALL. THE THREAT OF SEVERE WEATHER WILL ALSO EXIST. && DDT
Special weather statement, Jun 3, 1:52 PM MDT, 1 hour 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 152 PM MDT MON JUN 3 2002 ...TORNADO WATCH IN EFFECT UNTIL 8 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 374 FOR THE FOLLOWING COUNTIES IN FAR EASTERN COLORADO: YUMA...KIT CARSON...AND CHEYENNE THIS WATCH IS IN EFFECT FROM 2 PM MDT UNTIL 8 PM MDT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. && DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:36 PM MDT | Tornado Warning | GLD | Kit Carson | 39 min |
| Jun 3, 5:03 PM MDT | Tornado Warning | GLD | Kit Carson | 12 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.